The cuckoopint (Arum maculatum) – unintentional plant poisoning in two children: case report

Unintentional plant poisoning is not so rare in everyday practice, especially in paediatric population. The cuckoopint (Arum maculatumL.) is one of rarely described causes of poisoning which can lead to numerous symptoms including fatal outcome. The mostimportant cuckoopint toxin is cyanogenic glycoside triglochinin, which causes classic symptoms of cyanide poisoning and requiresa specifi c antidote. In this case report, we describe the case of two minors, a 13-year-old boy and his 11-year-old sister, who unintentionallyate the unknown amount of the cuckoopint leaves. They presented with early symptoms of the cuckoopint poisoning, whichinclude burning sensation in the oral cavity and chest, as well as diffi culties with swallowing. The mentioned symptoms are theconsequence of calcium oxalate crystals in plant leaves, which cause local irritation. Moreover, these crystals allow other toxins enterthe body by damaging the skin-mucosa barrier. Along with symptomatic therapy, the children were treated with active carbon andobserved for 24 hours, so that signs of cyanide poisoning, such as dyspnoea, cardiac rhythm abnormalities and neurological disorders,could be noticed on time. Fortunately, the children did not develop late poisoning symptoms, which we attributed to the factthat the plant had been previously cooked and the toxic component is thermolabile. The aim of this case report is to point to thepossibility of cuckoopint poisoning, to explain complex symptomatology to which it can lead and the treatment required by such apatient.
Keywords: ARUM MACULATUM; CYANIDES; CYANOGENIC GLYCOSIDES; CALCIUM OXALATE; POISONING

Category: -> Uncategorised
Volume: Vol. 62, No 3, July- September 2018
Authors: Iva Sorić, Ana Klanac, Jasmina Friganović-Huljev
Reference work: Paediatr Croat. 2018;62:140-4
DOI: http://dx.doi.org/10.13112/PC.2018.21

 The whole article is viewable only to subscribers! If you are a subscriber please login.